HAMELIN PL, RENARD A, MICHOUD G, DEFUENTES G, AGOUSTY M, BRUYANT AC. Cannabinoid hyperemesis syndrome with hyperlactatemia: A case report. Med Emergency, MJEM 2018; 26:36-8.
DOI 10.26738/MJEM.2017/mjem26.2018/PLH.CRE.041017Key words: cannabis, emergency department, hyperemesis syndrome, hyperlactatemia.
- Authors’ affiliation
- Article history / info
- Conflict of interest statement
- Authors’ contribution
Correspondent author: Pierre-Luc HAMELIN, MD
Service d’accueil des urgences, Hôpital d’instruction des armées Sainte Anne
Hamelin PL, MD1,2,3, Renard A, MD 1, Michoud G, MD, 1,2, Defuentes G, MD3, Agousty M, MD4, Bruyant AC, MD1
1. Service d’accueil des urgences, Hôpital d’instruction des armées Sainte-Anne, 83000 Toulon
2. Ecole du Val-de-Grace, 75005 Paris
3. Service de médecine interne, Hôpital d’instruction des armées Sainte-Anne, 83000 Toulon
4. Service médical de l’Escadrille des sous-marins nucléaires d’attaque, 83000 Toulon
Category: Case report
Received: Sept. 04, 2017
Revised: Sept. 20, 2017
Accepted: Oct. 04, 2017
Patient care as junior and article writing: Hamelin PL
Supervision of the article writing: Renard A
Translation of the article: Michoud G
Scientific and medical advices: Defuentes G
First reading of the article as senior: Agousty M
Senior involved in the patient care: Bruyant AC
Introduction: The Cannabinoid Hyperemesis Syndrome (CHS) is a severe abdominal syndrome characterized by abdominal pain and intractable vomiting among long-term cannabis users. The normality of paraclinical examinations, outside of a potential hyperleukocytosis, is one of the diagnostic criteria and rules out other differential diagnosis. Actual diagnosis and therapeutics tests include showers and hot baths to provide relief to these patients.
Case report: We are reporting the case of a patient who presented at the emergency department for a CHS. He was also presenting an extremely high hyperlactatemia, known as a marker of severity in emergency medicine. The clinical and biological evolution was favorable after rehydration and a hot shower, which allowed patient discharge.
Conclusion: Many cases of severe metabolic manifestations, secondary to cannabis uses, have already been described, but an increase in lactate level after natural cannabis intoxication has never been described. Yet, an increase in lactatemia coupled with the CHS could perhaps enable us to detect patients in need for medical supervision.